North Carolina, 2017

Lightning Strike in North Carolina, July 11, 2017

July 11, 2017 · NWS MHX · 1 event in 1 county or zone

Two marines were struck by lightning on July 11. One of the marines subsequently passed away from serious injuries sustained by the lightning strike several days later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Two marines were struck by lightning on July 11. One of the marines subsequently passed away from serious injuries sustained by the lightning strike several days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 11, 8:25 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 11, 8:25 AM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
925 AM EDT Tue Jul 11 2017

.SYNOPSIS...
An offshore high and inland surface trough pattern will persist
through the week. A cold front will approach from the northwest
Saturday and then stall and dissipate Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 925 AM Tuesday...Reduced pops rest of morn with only
isold threat imd cst. Will likely see bulk of activity this
aftn just inland from cst along sea breeze but overall much less
coverage from past cpl days.

Prev disc...A gradual pattern shift will get underway today
gradually leading to less convection over the next few days. The
atmosphere does remain quite moisture across eastern NC with
with precipitable water values at or above 2 inches. The best
lift/instability persists along the coast or just offshore where
showers and thunderstorms are occuring. Consensus of high-
resolution models shows showers/tstms generally remaining
offshore this morning with some redevelopment along the sea
breeze this afternoon. This activity then diminishes late in the
evening with little additional development. Will forecast PoPs
of 30-40 percent coast ranging to just slight chance over the
Coastal Plains as somewhat drier airmass works into our western
counties. It should be a bit warmer than Monday with highs
ranging from the mid 80s Outer Banks to lower 90s inland.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 345 AM Tuesday...Axis of mid-level trough will lift out
later tonight with flow become more zonal as upper ridge starts
to build in from the east for mid to late week. The 3km NAM, GFS
and ECMWF indicate minimal precipitation inland tonight with any
showers or thunderstorms confined to the immediate coastal areas
and just offshore. Will forecast slight chance coast with no
PoPs inland tonight. Temperatures will remain seasonal with lows
between 73 and 78 degrees in most areas.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 330 AM Tuesday...Guidance remains in fairly good
agreement and continuity during period with return to more zonal
flow aloft midweek followed by troughing and an approaching
frontal boundary late in the week.

Wednesday through Thursday...Models continue to show
ridging/zonal flow for Wed-Thu resulting in return of offshore
high/inland trough pattern, leading to warmer temps and less
coverage of convective activity. Models are trending with a
little less diurnal convective coverage so lowered PoPs some
each day, to around 20-30% inland Wednesday afternoon/early
evening and only to around 20% Thursday. Convection expected to
remain inland from the coast. Highs in the mid 90s inland and
upper 80s to lower 90 along the coast. Heat indices are expected
to reach 100-105 each afternoon.

Friday through Monday...Shortwave energy digs across the Great
Lakes and across the mid-Atlantic States late in the week into
the weekend with an attendant cold front approaching the region
from the northwest which will bring increased chance of tstms
all zones Friday through the weekend and continuing into early
next week. Still another very warm day Friday with highs
expected in the low to mid 90s inland to 85-90 coast and heat
indices around 100-105. A few degrees cooling expected over the
weekend into early next week with greater cloud/precip coverage
with highs upper 80s to around 90 inland to mid to upper 80s
coast.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
Short Term /thru 12z Wednesday/...
As of 915 AM Tuesday...Patchy IFR/low MVFR stratus cont but is
diminishing and shld be gone next or or two.

Prev disc..Some patchy fog/stratus inland at KPGV/KISO with
some clearing skies should dissipate quickly this morning.
Widely scattered thunderstorms may develop once again from the
late morning into the afternoon hours on Tuesday, but think
coverage will be limited at this time, so will not forecast
Vicinity thunderstorms at this time. Ceilings should be mostly
VFR overnight tonight, except for perhaps a brief period of
fog/stratus at KOAJ/KISO, but not enough confidence to include
in TAFS at this time.

Long Term /Wednesday through Saturday/
As of 330 AM Tuesday...Pred VFR conditions at the terminals
expected through the long term. There will periods of sub-VFR
conditions in isolated to scattered showers/thunderstorms
Wednesday and Thursday, mainly during the afternoon/evening
hours. An approaching frontal boundary and improving upper
support late in the week is expected to bring a greater
coverage of showers/thunderstorm Friday afternoon into the
weekend. There will also be occasional sub-VFR conditions during
the early morning hours with the threat for stratus and/or fog.

&&

.MARINE...
Short Term /Today and Tonight/
As of 915 AM Tuesday...No changes needed with SW flow mainly
10 to 15 kts this morning increasing a bit this aftn with gusts
15 to 20 kt. Seas will be in the 2 to 4 ft range.

Prev disc...Little change to the marine forecast at this time
with SW winds at 10-15 knots with a few gusts approaching 20
knots off the central and northern waters. Expect SW winds 10-15
knots today into tonight. Seas will run generally 2-4 feet with
choppy 4-5 second wave periods.

Long Term /Wednesday through Saturday/
As of 330 AM Tuesday...Surface pattern will be dominated by an
offshore high and inland trough pattern through the mid to late
week time frame with a cold front approaching from the northwest
Saturday. Expect S/SW winds around 10-20 kt into Saturday
morning, then diminishing to 5-15 kt Saturday afternoon. Seas
generally around 2-4 ft north of Oregon Inlet and south of Cape
Lookout, with 3-5 feet Oregon Inlet to Ocracoke.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...CTC
NEAR TERM...RF/CTC
SHORT TERM...CTC
LONG TERM...SK
AVIATION...RF/CTC/SK
MARINE...RF/CTC/SK
Hazardous weather outlook, Jul 11, 2:55 AM EST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
355 AM EDT Tue Jul 11 2017

NCZ029-044>047-079>081-090>094-120800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
355 AM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions are expected Wednesday through Friday. Heat
index values will be between 100 and 105 degrees are expected each
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-120800-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
355 AM EDT Tue Jul 11 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Morehead City radar (KMHX), 50 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Onslow

When
July 11, 11:00 AM EST
Where
Onslow County, (Nca)mcas New River
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.700, -77.420

Two marines were struck by lightning while working on aircraft at New River MCAS. One of the marines passed away several days later due to serious injuries sustained from the lightning strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Onslow2017-07-1123MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717500.